ISSN 1941-5923

Logo



Convulsions and tachycardia during sciatic block with ropivacaine and prilocaine

Kenan Kaygusuz, Iclal Ozdemir Kol, Hayati Ozturk, Caner Mimaroglu

CaseRepClinPractRev 2007; 8:262-265

ID: 519377

Published: 2007-11-07


Background: Serious adverse reactions to ropivacaine and prilocaine are rare. However several cases of central nervous system (CNS) toxicity associated with the use of ropivacaine have been reported. However, we are not aware of any reported instances of convulsions and tachycardia during the use of ordinary doses of ropivacaine and prilocaine.
Case Report: In this report, we describe a case of sudden convulsions and tachycardia during a sciatic block with a mixture of 112.5 mg of ropivacaine 0.75% and 300 mg of prilocaine 2% in a 69- year-old, 70-kg man for emergency left leg amputation above the knee because of diabetic foot. Thiopental sodium 150 mg i.v. and Esmolol 35 mg i.v. resolved these symptoms. After 10-min assisted ventilation with a face mask, the patient recovered, with a normal physical examination. No sensory or motor blocks were observed in the sciatic nerve distribution. The operation was postponed.
Conclusions: We conclude that although ropivacaine and prilocaine are often considered relatively safe local anesthetics, serious cardiovascular complications can occur after the use of these drugs.

Keywords: Tachycardia, Prilocaine



Back